You are here:

Hair Loss/I feel frustrated, again!

Advertisement


Question
Hi. I was diagnosed with hormonal imbalance and prescribed Diane 35, nizoral, and minoxidil 5%  This was about 6 months ago and I showed great results. My hair was great again and growing back. However 3 months ago I went on vacation and after coming back my hair is falling again. I use minoxidil but a different brand now. And it is spray, while the previous was drop. I missed my Diane for 1 week 2 months ago, and used minoxidil too much for that period. Although now everything is like before, I still have hair fall. I want to know what is the problem?

Answer
You have what is called a telogen effluvium and in our office we treat this condition with B12 shots once a month.

Telogen effluvium is a form of nonscarring alopecia characterized by diffuse hair shedding, often with an acute onset. A chronic form with a more insidious onset and a longer duration also exists. Telogen effluvium is a reactive process caused by a metabolic or hormonal stress or by medications. Generally, recovery is spontaneous and occurs within 6 to 12 months or longer.

Pathophysiology
Telogen effluvium can affect hair on all parts of the body, but, generally, only loss of scalp hair is symptomatic.

Understanding the pathophysiology of telogen effluvium requires knowledge of the hair growth cycle. All hair has a growth phase, termed anagen, and a resting phase, telogen. On the scalp, anagen lasts approximately 3 years, while telogen lasts roughly 3 months, although there can be wide variation in these times between individuals. During telogen, the resting hair remains in the follicle until it is pushed out by growth of a new anagen hair.

In most people, 5-15% of the hair on the scalp is in telogen at any given time. Telogen effluvium is triggered when a physiologic stress or hormonal change causes a large number of hairs to enter telogen at one time. Shedding does not occur until the new anagen hairs begin to grow. The emerging hairs help to force the resting hairs out of the follicle. Evidence suggests that the mechanism of shedding of a telogen hair is an active process that may occur independent of the emerging anagen hair. The interval between the inciting event in telogen effluvium and the onset of shedding corresponds to the length of the telogen phase, between 1 and 6 months (average 3 mo).

Physiologic stress is the cause of telogen effluvium. These inciting factors can be organized into several categories, noted below. Evidence from mouse studies indicates that psychological stress can induce catagen, mainly by effects on neurotransmitters and hormones. In humans, however, the role these effects play in hair loss has not yet been determined. While substance P has been extensively studies in human hair follicles in vitro, in vivo studies have not been performed. In HIV disease, apoptosis may be related to HIV-1 viral protein R. Note the following causes:

Acute illness such as febrile illness, severe infection, major surgery, and severe trauma
Chronic illness such as malignancy, particularly lymphoproliferative malignancy; and any chronic debilitating illness, such as systemic lupus erythematosus, end-stage renal disease, or liver disease
Hormonal changes such as pregnancy and delivery (can affect both mother and child), hypothyroidism, and discontinuation of estrogen-containing medications (see image below)
Telogen effluvium secondary to hypothyroidism.
Changes in diet like crash dieting, anorexia, low protein intake, and chronic iron deficiency; a study by Olsen et al sought to determine if iron deficiency played a role in female pattern hair loss. Results indicated that iron deficiency is common in women but is not significantly increased in patients with female patterns of hair loss or chronic telogen effluvium when compared with control subjects.
Heavy metals such as selenium, arsenic, and thallium
Medications, of which the most frequency cited are beta-blockers, anticoagulants, retinoids (including excess vitamin A), propylthiouracil (induces hypothyroidism), carbamazepine, and immunizations
Allergic contact dermatitis of the scalp  

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.